MAUDE Adverse Event Report: COOK IRELAND LTD ZILVER PTX 35 DRUG-ELUTING STENT; NIU STENT, SUPERFICIAL FEMORAL ARTERY, DRUG-ELUTING

COOK IRELAND LTD ZILVER PTX 35 DRUG-ELUTING STENT; NIU STENT, SUPERFICIAL FEMORAL ARTERY, DRUG-ELUTING
Catalog Number ZISV6-35-125-5-140-PTX
Medical Device Problem Code Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/18/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Pma:510 k#: p100022/s027.Investigation is still pending, a follow up mdr will be submitted to include the investigation conclusions.
 
Event or Problem Description
Per rep - 18 sep 2024 - about a third of the way into deploying the stent, the thumb wheel broke and then the rest of the stent came out elongated and possibly fractured.They then post-dilated the stent w a 4 x 150 balloon.Then they laid another 5 x 140 ptx stent inside of it to reinforce it.They then continued on with placing other stents that were already needed.The procedure was successfully completed.Was patient hospitalized - per rep - (b)(6) 2024 - the patient was admitted to stay overnight for observation.Prefix ziv6-ptx/zisv6-ptx 3.60 are images (e.G.Angiography, us etc.) of the device and/or procedure available? n/a, yes, no -one photo.3.61 was the device flushed before the procedure, as per ifu? n/a, yes, no: yes.3.62 were there any issues with flushing of the device? n/a, yes, no: no.3.63 details of the access sheath used (name, fr size,length)? -6 fr destination by 45 cm 3.64 details of the wire guide used (name, diameter, hydrophylic)? -.014 command wire 300 cm long and.014 grand slam wire 300 cm long.3.65 what approach was used to access the target site? contralateral, ipsilateral, antegrade, retrograde, other -contralateral and retrograde.Please specify for other: if contralateral, was the bifurcation angle steep? n/a, yes, no: moderately steep.3.66 what was the target location for the stent? popliteal to distal sfa.3.67 what artery was the stent placed in? proximal sfa, mid sfa, distal sfa, at the ostium of the profunda, p1 (proximal popliteal), other: popliteal to distal sfa please specify for other: 3.68 was the wire guide removed from the patient prior to advancing the delivery system? n/a, yes, no: no.3.69 if removed, was the wire guide wiped prior to advancement of the delivery system? n/a, yes, no: n/a.3.70 did the stent delivery system cross the target location? n/a, yes, no: it had difficulty initially.A 4 x 150 balloon was placed in artery for pre-dilation.Then the stent catheter was placed back in after being flushed and they had some difficulty landing it exactly where they wanted it.It was landed near where they wanted to be.3.71 was pre-dilation performed ahead of placement of the stent? n/a, yes, no -yes 3.72 was the patient¿s anatomy difficult or altered? previous bypass, tortuous, calcified, altered, other: tortuous.If other, please specify: 3.73 was resistance encountered when advancing the wire guide? n/a, yes, no -initially yes 3.74 was resistance encountered when advancing the delivery system to the target location? n/a, yes, no: yes.3.75 was resistance encountered when deploying the stent? n/a, yes, no: yes.3.76 how did the physician deal with any resistance encountered? just kept going and reinforced stent with another stent.3.77 was the stent fully deployed in the patient before removing the delivery system? n/a, yes, no: yes.3.78 after deployment did the stent show signs of any of the following: compression, fracture, deformation, constraint, elongation, other -elongation and possible fracture.If other, please specify: 3.79 was post-dilation performed after the placement of the stent? n/a, yes, no: yes.3.80 did any portion of the device break off? n/a, yes, no: no.If yes, please state what part: 3.81 when did the device break? n/a, prep, advancement, deployment, withdrawal, after removal: n/a.3.82 thumbwheel only: was the distal end of the stability sheath inside the access sheath? n/a, yes, no: yes.3.83 thumbwheel only ¿ was the retraction sheet being held during deployment.N/a, yes, no: no.3.84 did the thumbwheel spin freely or rotate without stent release or without retracting the stent retraction sheath? n/a, yes, no: yes.If yes, was the stent partially deployed? n/a, yes, no: it was partially deployed when the thumb wheel broke and continued to deploy as they pulled back the delivery catheter.If yes, was the partially deployed stent removed with the delivery system or was it deployed in the patient? n/a, removed, deployed -deployed in patient 3.85 if removed, did any part of the stent fracture during removal of the delivery system? n/a, yes, no: n/a.3.86 was the delivery system kinked or twisted during advancement or deployment? n/a, yes, no: a little twisted due to tortuous anatomy but no kink was detected 3.87 please advise if and when any damage was observed on the; 3.87.1 wireguide n/a, yes, no -no.Prior to use, during use, post procedure: 3.87.2 delivery system n/a, yes, no: just thumbwheel.Prior to use, during use, post procedure: during use.If yes, please specify (e.G.Kinked or twisted): thumb wheel broke on the sheath.3.88 what intervention (if any) was required? placement of additional stent to reinforce 3.89 was the secondary intervention performed during the same procedure as the device failure or was it scheduled for another day? n/a, same procedure, another day: same procedure.3.90 were any other defects (other than the complaint issue) observed on the delivery system prior to return (e.G.Kink)? n/a, yes, no: no.Please specify if yes.
 
Event or Problem Description
A supplemental report is being submitted due to completion of the investigation on 22-nov-2024.
 
Additional Manufacturer Narrative
Pma:510 k#: p100022/s027.Device evaluation: 1 unit of lot number c2135734 of zisv6-35-125-5-140-ptx was returned opened in its original packaging.With the information provided, a physical examination and document based investigation was conducted.The device involved in the complaint was evaluated in the laboratory on 22 oct 2024.Visual inspection; red safety tab returned pressed; kink on outer sheath observed approx.70cm from the white distal tip; kink on distal inner sheath observed approx.4.5cm from the white distal tip.Functional inspection device unable to be flushed 0.035-inch wire guide will not pass beyond kink noted at approx.70cm from the white distal tip.Thumbwheel rotated without any issue.Manufacturing records: prior to distribution, all zisv6-35-125-5-140-ptx devices are subjected to functional checks and visual inspection to ensure device integrity.A review of the manufacturing records for zisv6-35-125-5-140-ptx device of lot number c2135734 did not reveal any discrepancies that could have contributed to this complaint issue.Review historical data: a review of the manufacturing records for the zisv6-35-125-5-140-ptx device confirms the failure mode has not previously occurred with the current lot number.Based on the information available to date, there is no evidence to suggest that there are any manufacturing issues associated with lot number c2135734.Instructions for use and label: the precautions section of the instructions for use (ifu0118), which accompanies this device instructs the user "a 0.035-inch (0.89mm) diameter wire guide should be used during tracking, deployment, and removal in order to ensure adequate support of the system".There is evidence to suggest that the customer did not follow the instructions for use.(ifu0118).Image review: images were provided to support the complaint investigation.They were reviewed through cook research inc.(cri) and the following comments were provided by the independent reviewer."the single poor-quality image submitted for review demonstrates a deployed zilver ptx stent in the distal sfa/popliteal artery.The stent has an undulated appearance, but the stent lattice is not visualized well enough to determine if the stent has been stretched our fractured.The deploying physician states the deployment thumbwheel broke during the deployment but does not clarify what this means.Did the thumbwheel spin freely, was it hard to rotate, did it not rotate at all? in addition, if the thumbwheel broke during the deployment, how did the remaining portion of the stent come out of the deployment system? did the physician just pull the system back with the stent partially deployed, resulting in the reported elongated configuration.Furthermore, what was the approach to get to the area of deployment? was it a contralateral approach with a steep or tortious bifurcation that could have placed additional stress on the deployment system, or was it an ipsilateral approach? without additional clinical information and better imaging, it is not possible to determine the etiology of this reported complaint." root cause analysis: a definitive root cause could be attributed to use error.As per information confirmed in the patient/event info - notes, a 0.14 command wire 300cm long and 0.14 grand slam wire 300 cm long were used which contravenes the ifu's recommendation of a 0.035-inch wire.Engineering input stated that the smaller sized wire was unable to provide support to the device which led to the kink on the sheath retraction system and subsequently caused high resistance when withdrawing it and prevented the thumbwheel from moving any further.Consequently, the partially deployed stent became separated from the delivery system upon withdrawal, leaving the stent elongated and possibly fractured.Clinical and engineering input confirmed that the insertion of a second stent following the original stent becoming broken did not constitute abnormal use as it posed the lesser risk to the patient as opposed to attempting to remove it surgically which would have been the physician's last option.Confirmation of complaint: complaint is confirmed based on customer and/or rep testimony.Corrective action/correction: complaints of this nature will continue to be monitored for similar events.Summary of investigation: according to the customer, the thumb wheel broke and then the rest of the stent came out elongated and possibly fractured.Confirmed quantity of 1 device, confirmed used.According to the initial report, the patient was admitted to stay overnight for observation following placement of a second stent.Investigation findings conclude that a definitive root cause could be attributed to use error.As per information confirmed in the patient/event info - notes, a 0.14 command wire 300cm long and 0.14 grand slam wire 300 cm long were used which contravenes the ifu's recommendation of a 0.035-inch wire.Engineering input stated that the smaller sized wire was unable to provide support to the device which led to the kink on the sheath retraction system and subsequently caused high resistance when withdrawing it and prevented the thumbwheel from moving any further.Consequently, the partially deployed stent became separated from the delivery system upon withdrawal, leaving the stent elongated and possibly fractured.Clinical and engineering input confirmed that the insertion of a second stent following the original stent becoming broken did not constitute abnormal use as it posed the lesser risk to the patient as opposed to attempting to remove it surgically which would have been the physician's last option.

Brand Name
ZILVER PTX 35 DRUG-ELUTING STENT
Common Device Name
NIU STENT, SUPERFICIAL FEMORAL ARTERY, DRUG-ELUTING
Manufacturer (Section D)
COOK IRELAND LTD
o halloran road
limerick
Manufacturer (Section G)
COOK IRELAND LTD
o halloran road
national technology park
limerick
Manufacturer Contact
sinead o'leary
o halloran road
national technology park
limerick 
MDR Report Key20439210
Report Number3001845648-2024-00599
Device Sequence Number8165627
Product Code NIU
UDI-Device Identifier10827002384160
UDI-Public(01)10827002384160(17)251124(10)C2135734
Combination Product (Y/N)Y
Initial Reporter StateNY
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 11/22/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/24/2025
Device Catalogue NumberZISV6-35-125-5-140-PTX
Device Lot NumberC2135734
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date09/18/2024
Event Location Hospital
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 09/19/2024
Supplement Date Received by Manufacturer09/19/2024
Initial Report FDA Received Date10/14/2024
Supplement Report FDA Received Date12/13/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/24/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age86 YR
Patient SexMale